MAUDE Adverse Event Report: OSCOR INC ABIOMED 14 F INTRODUCER KIT FOR IMPELLA; INTRODUCER, CATHETER

OSCOR INC ABIOMED 14 F INTRODUCER KIT FOR IMPELLA; INTRODUCER, CATHETER
Model Number 0052-3000
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Death (1802); Cardiogenic Shock (2262)
Date of Event 01/19/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
Conclusion not yet available-evaluation in progress.This initial mdr is being submitted to meet our requirements of reporting.A follow-up will be submitted as soon as the investigation is complete.
 
Event or Problem Description
1.What is the date of event? (b)(6) 2018.2.What is the name of the facility where event occurred? (b)(6).3.What is the outcome of the patient? (e.G.Patient stable, patient alive, no injury, serious injury, death) death.4.What procedure was the product used for? insertion via the left femoral artery of the impella cp.5.What was the condition of the patient when presented to the physician? patient was in cardiogenic shock being supported by va ecmo.6.Was there an issue with the product ? if yes , then provide details of the issue and answer the questions a) and b).Yes.A.When was the issue identified? (before , during or after the procedure) during implant of the impella cp the team noticed the 14fr peel away sheath was broken/cut sideways.B.What was the user (physician/ doctor/ nurse) doing when the issue occurred? pending more details.7.Please provide the contact information of the physician who used the product to obtain additional clinical information of the event in question.N/a.8.What is the model number and lot no.Of the device used? c1-13834.9.Was there any additional devices used during the procedure? when the first oscor was seen to be broken, a second oscor 14fr was used.10.What is the name, model no.And lot no.For any additional device used during the procedure? n/a.11.In which sequence the devices were used if multiple devices were involved? pending more details.12.Are the devices available to return to oscor for evaluation? not yet received from rep in the eu.
 
Additional Manufacturer Narrative
A review of device history record (dhr) was conducted and there were no manufacturing rejects or anomalies recorded in the dhr affecting released product.The introducer and dilators passed all in-process and qa final inspection steps before shipping to the customer including visual, dimensional, functional and leak testing.A complaint review of the reported lot found no additional reports involving this lot number.Per the abiomed introducer sheath in-process and final inspection procedure, it states the following regarding visual inspection: using 10x magnification, verify the tip is round, no flash protruding greater than 0.4 mm (0.016") and no flash with width (around circumference) greater than 0.7 mm (0.028"), no splitting, cracks or other damages.Slight discoloration from tipping process is acceptable.Verify proper tip shape according to drawing.In the instructions for use (ifu) it indicates : never advance or withdraw guidewire or sheath when resistance is met.Determine cause by fluoroscopy and take remedial action.When injecting or aspirating through the sheath, use the sideport only.One 14f abiomed introducer sheath was returned from the customer.Blood was found on and inside the sheath and side port.Upon evaluation of the returned product, it was found that the introducer most probably encountered an obstruction, either anatomy or calcification during insertion, resulting in an irregular force; likely exceeding the design of the introducer, that caused a portion of the sheath tip to tear pre-maturely and deform inwards.Once the introducer tip was damaged, it would be susceptible to pre-mature tearing along score lines once the dilator is removed and/or indwelling device is delivered/withdrawn from introducer.Under the microscope, the introducer sheath provided was observed to be torn axially from the tip in two different sections axially down the score-lines.The returned introducer provided was visually inspected and met all requirements except for three split sections that initiated from the tip of the sheath along the score lines.In addition to the 135 mm tear, there is a smaller tear 6 mm on the opposite side of the sheath.Using micro vu equipment, the sheath with missing portion was shown to have peeled away.There are obvious signs of stress on the tip and along the adjacent portions of the missing peeled back section.Sheath void was shown at 25x magnification with signs of stress at tip and along outer score lines.Sheath tip portion shows the tip was bent inward at an extreme angle.Returned device analysis reveals one 14f abiomed introducer sheath that is within manufacturing specifications and requirements.Oscor engineering reviewed the introducer tipping process and identified the following process/product controls in-place to ensure with adequate confidence and reliability that the tip design requirements are met for each lot of introducers produced.Based on these process and product controls, oscor engineering reviewed the dhrs for the tipped introducer lots that went into the finished affected product lot and there were no failures reported for the requirements listed in tipping process controls.Therefore, the product met the requirements prior to leaving oscor and there is no indication of risk within the process or design.Based on the investigation, a capa is not required as findings did not identify a design, labeling or manufacturing non-conformity.The event will be re-evaluated if additional information becomes available.Oscor will continue to monitor this event type and risk.
 
Event or Problem Description
Additional information was received on 12 april 2018 that indicated the following: as for the cause of death, the patient prognosis was poor and when he was unable to be resuscitated, he did expire.The reporter provided that since the european representative was not on site for the case, it is only known that 1 dilation was done prior to insertion of the introducer.It was during use that the bleed was observed and the introducer was replaced.Although requested repeatedly, no additional information has been received as of date of this report.

Brand Name
ABIOMED 14 F INTRODUCER KIT FOR IMPELLA
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
OSCOR INC
3816 desoto blvd
palm harbor FL 34683 1816
MDR Report Key7211751
Report Number1035166-2018-00006
Device Sequence Number19023543
Product Code DYB
UDI-Device Identifier00813502011562
UDI-Public00813502011562
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K122084
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date11/01/2020
Device Model Number0052-3000
Device Catalogue Number0052-3000
Device Lot NumberC1-13834
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/22/2018
Supplement Date Received by Manufacturer01/22/2018
01/24/2018
Initial Report FDA Received Date01/23/2018
Supplement Report FDA Received Date01/23/2018
06/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;